Drug Overdose: Signs, Symptoms, Effects, and Treatment
A drug overdose occurs when a person uses a toxic amount of a drug that their body cannot handle properly. This can lead to life-threatening consequences, including hypoxia, coma, and death. A drug overdose is a medical emergency and requires immediate medical attention. If you think you or someone else has experienced an overdose, call 911 immediately.
In this article:
- What is a Drug Overdose?
- Signs of a Drug Overdose
- Who is at Risk of a Drug Overdose?
- What to Do if You Suspect an Overdose
- The Good Samaritan Law: Overdose Prevention
- Transitioning into Addiction Treatment
What is a Drug Overdose?
A drug overdose occurs when a person takes too much of a drug, interfering with the brain and body’s ability to function. A drug overdose is a medical emergency and can have potentially fatal consequences.1 And in cases of non-fatal overdose, the person may still experience harmful short-term and long-term effects.
Symptoms of a drug overdose vary between substances and it can sometimes be difficult to tell the difference between typical side effects of a substance and the signs of an overdose.
Many different drugs can cause an overdose, including:
- Alcohol (also known as alcohol poisoning)
- Opioids like heroin, fentanyl, prescription painkillers
- Sedatives like benzodiazepines and barbiturates
- Stimulants, such as cocaine, methamphetamine, and amphetamines
Signs of a Drug Overdose
The signs and symptoms of a drug overdose vary from substance to substance, but for most substances, such as alcohol, sedatives, and opioids, an overdose is indicated by slowed or stopped breathing and slow or stopped heartbeat. This is because they are central nervous system (CNS) depressants, which slow down brain activity. Taking a toxic dose of a CNS depressant is what leads to stopped breathing, coma, and death.
Conversely, a stimulant overdose is not necessarily caused by taking too much of a stimulant drug, which makes the term “overdose” somewhat misleading. Rather, someone can experience life-threatening side effects at variable doses. Moreover, cocaine use is linked with an increased risk of sudden death, even in people as young as 19 years old.2
Signs and symptoms of opioid overdose include:3
- Blue-ish lips and fingertips
- Pale face
- Limp body
- Slow, irregular, or stopped breathing
- Slow, erratic, or stopped heartbeat
- Choking or gurgling sounds
- Loss of consciousness
Between 64% and 97% of people who use opioids report that they’ve witnessed an overdose.3
Signs and symptoms of an alcohol overdose include:4
- Mental confusion
- Difficulty maintaining consciousness
- Clammy skin
- Slow breathing
- Slow heart rate
- Blue-ish skin color
- Dangerously low body temperature
- No gag reflex
Sedatives include benzodiazepines like Xanax, Ativan, and Klonopin, and barbiturates like phenobarbital.
Signs and symptoms of a sedative overdose may include:5,6
- Labored breathing or stopped breathing
- Extremely impaired mental status
- Slurred speech
Signs and symptoms of a stimulant overdose include:7
- Rapid breathing
- Dangerously high body temperature
- Muscle pains and weakness
- Heart attack
Who is at Risk of a Drug Overdose?
Risk factors increase the likelihood that someone may experience a drug overdose. These risk factors include:8,9
- Having a previous non-fatal overdose
- Having a weak immune system, heart issues, poor nutrition, or other health issues like liver damage from drinking
- Mixing stimulants and opioids
- Mixing opioid and alcohol or sedatives
- Not knowing the purity of illegal drugs, which could be cut with deadly opioids like fentanyl
- Reduced tolerance from not using drugs for a while
- Social deprivation
- Using substance alone
- Using drugs intravenously
What to Do if You Suspect an Overdose
If you suspect that someone has overdosed, you’ll want to give them a sternal rub. This involves rubbing your knuckles hard on their breast bone. Don’t worry, this won’t cause any damage, but it can be vital in evaluating whether someone is conscious or not since it will rouse them. It may also cause the person to begin breathing even if they don’t wake up. Once you do this, check for signs of breathing, such as nostrils going in and out and chest rising and falling.3
If they aren’t breathing or are showing other signs of a drug overdose, call 911 and provide as much information as possible to the operator. It is vital to have medical professionals on the scene to treat the person overdosing.
If you have to leave the person, even for a few seconds, you will want to move the person into recovery position, which involves rolling them onto their side, supporting their body with a bent knee, and turning their face to the side. This will keep them from choking on their vomit.10
Perform Rescue Breathing
When someone has experienced a drug overdose, the greatest risk is a lack of oxygen. Performing rescue breathing can help provide them with oxygen while waiting for first responders to arrive. Here’s how:3,10
- Make sure their airway is clear by placing them on their back, putting your hand under their neck, and tilting their chin back so you can check if anything in their mouth or throat is blocking the airway.
- Lift the chin and tilt the head back to open the airway.
- Pinch the nose shut.
- Place your mouth over the person’s, creating a seal.
- Give two slow breaths into their mouth.
- Make sure you blow enough air that the chest rises and falls.
- If their chest doesn’t move, re-adjust the head position and tilt it again.
- Give them one breath every five seconds until first responders arrive, someone can take over for you, or they begin breathing on their own.
Administer Naloxone (Narcan) if Available
If the person has overdosed on an opioid, you can administer naloxone (Narcan), a life-saving medication that rapidly reverses the life-threatening effects of an opioid overdose and temporarily restores breathing. Narcan is not meant to be a replacement for professional medical care—rather, it is intended to buy a person time while waiting for first responders to arrive.
Narcan is an easy-to-use nasal spray formulation that you can administer by:3
- Tilting the person’s head back
- Spraying the Narcan into one nostril until all of the liquid is gone
- Continue performing rescue breathing until EMS arrives or the person starts breathing on their own
If three to five minutes has passed and the person hasn’t begun breathing and first responders have not arrived, then administer a second dose of Narcan.
The Good Samaritan Law: Overdose Prevention
Many fatal overdoses across the country could have been prevented if an onlooker had called 911 to get the person emergency medical care. But many people don’t call out of fear of legal repercussions related to drug possession.
The Good Samaritan Law was enacted in most states to protect people who call 911 to help a person who has overdosed. Those who call 911 cannot be arrested or charged for drug-related offenses, though this excludes distribution. The hope was that this would encourage people to seek emergency medical care to help save someone’s life.
Transitioning into Addiction Treatment
The best overdose prevention is seeking out substance abuse treatment where you can learn the recovery skills you need to obtain and maintain sobriety in the long run. Treatment typically involves a combination of treatment modalities, such as:
- Individual therapy
- Group counseling
- Family therapy
- Support groups
- Addiction treatment medications, if applicable
Inpatient rehab may be beneficial for those with a severe addiction, dual diagnosis, or polysubstance addiction due to the 24/7 care and treatment. Outpatient rehab is the more flexible choice for those who want to continue meeting other responsibilities while in recovery.
And if you or someone you know has experienced a drug overdose, this may indicate the presence of a substance addiction. At the hospital, the medical team can refer you to an addiction treatment program once you’ve been stabilized.
If you are looking for a quality rehab, call our helpline at 800-662-HELP (4357) (Who Answers?) to speak to a treatment support specialist.
1. U.S. National Library of Medicine. (2021). Overdose.
2. Benito Morentin, Javier Ballesteros, Luis F. Callado, J. Javier Meana. (2014). Recent cocaine use is a significant risk factor for sudden cardiovascular death in 15-49-year-old subjects: a forensic case-control study. Addiction 109 (12): 2071 DOI: 10.1111/add.12691
3. American Psychological Association. (2018). Recognizing and Responding to Opioid Overdose.
4. National Institute on Alcohol Abuse and Alcoholism. (2021, May). Understanding the dangers of alcohol overdose.
5. Centers for Disease Control and Prevention. (2021, August 20). A day to remember: international overdose awareness day.
6. Kang, M., Galuska, M.A., & Ghassemzadeh, S. (2021). Benzodiazepine toxicity. Treasure Island, FL: StatPearls Publishing.
7. National Institute on Drug Abuse. (2018, June). Prescription stimulants DrugFacts.
8. Commonwealth of Massachusetts. (2022). Opioid overdose risk factors.
9. Doggui, R., Adib, K., & Baldacchino, A. (2021). Understanding fatal and non-fatal drug overdose risk factors: Overdose risk questionnaire pilot study—validation. Frontiers in pharmacology, 12.
10. Overdose Prevention and Education Network. (2022). Responding to an Overdose.